Colorado, 2003

Damaging Winds in Colorado, April 15, 2003

April 15, 2003 · NWS GLD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 12:30 PM MST, 42 minutes earlier.

Area forecast discussion, Apr 15, 12:30 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE APR 15 2003

TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE
TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF
APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW
LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE
PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO
THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE
STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL
ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS
THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING.
HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE
INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT
TIMING.

WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN
SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP
UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH
WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST
TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH
TEMPERATURES.

THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE
WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB
TEMPERATURES.

FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER
THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH
LOOKS GOOD.

SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS
...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP
IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED
ON DYNAMICS/MOISTURE.

SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING
A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY
ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES.

MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH
TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES.
ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE
OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO
COLD BASED ON THE PROJECTED 850 MB TEMPERATURES.

.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES.

SR
Hazardous weather outlook, Apr 15, 9:45 AM MST, 3 hours 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE APR 15 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS A VERY WINDY TRI STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA
AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS
HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER
NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS.
THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS
TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE
LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE
AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35
TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS
IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY.

AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING
ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING
THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON
NEBRASKA TO RUSSELL SPRINGS KANSAS.

RJC

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
April 15, 1:12 PM MST
Where
Kit Carson County, Burlington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.317, -102.283

Thunderstorm Wind, Cheyenne

When
April 15, 2:32 PM MST
Where
Cheyenne County, Kit Carson
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.767, -102.783

Strong winds broke wind equipment at coop observer location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346198, 5346199.